Louisiana, 2009

Flooding and Lightning Strike in Louisiana, May 24, 2009

May 24, 2009 · NWS LCH · 5 events in 2 counties and zones

Scattered thunderstorms across southwest Louisiana caused flooding in the Lake Charles area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms across southwest Louisiana caused flooding in the Lake Charles area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 24, 8:46 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 24, 8:46 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
946 AM CDT SUN MAY 24 2009

.UPDATE...RADAR TRENDS QUIET FOR CEN LA AND S CEN LA. VERY ACTIVE
CONVECTION OVER THE COASTAL WATERS WEST OF CAMERON ASSOCIATED WITH
A FEEDER INTO THE STILL-BORN TROPICAL SYSTEM WHICH NEARLY DEVELOPED
AND IS CURRENTLY A STACKED HYBRID LOW SOUTH OF MEMPHIS. LOOKS LIKE ADDITIONAL
CONVECTION FROM CEN TX TO JUST WEST OF HOUSTON ASSOCIATED WITH A
SHORT WAVE IS TICKETED FOR THE LOWER SE TX AND SW LA AREA LATER
THIS AFTERNOON. WENT AHEAD AND GOOSED THE POPS UP TO 60 PERCENT
FOR THOSE AREAS AS WELL AS THE COASTAL WATERS. TEMPS PRETTY MUCH ON
TRACK WITH ONLY A DEGREE TWEAK LOWER DUE TO THE LATE CLOUDS.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT SUN MAY 24 2009/

DISCUSSION...LATEST SFC ANALYSIS SHOWS OUR AREA OF LOW PRESSURE
CENTERED OVER W-CNTL MISSISSIPPI NEAR GREENWOOD. WATER VAPOR
IMAGERY SHOWS THIS LOW REMAINS VERTICALLY STACKED WITH WHOLE
SYSTEM PUSHING NWWD TOWARD SERN ARKANSAS. REGIONAL 88DS CONTINUE
TO INDICATE THE BULK OF THE ASSOCIATED PRECIP REMAINS CLOSE TO THE
CENTER. OF INTEREST THOUGH IS A FEEDER BAND TYPE OF FEATURE
WRAPPING INTO THE STORM FROM ALONG THE LOUISIANA COASTLINE ALL THE
WAY INTO SERN MISSISSIPPI AND AROUND THROUGH ALABAMA INTO THE
PRIMARY RAIN SHIELD NORTH OF THE CENTER. STORMS HAVE BEEN RATHER
FRISKY ALONG THIS BAND IN MOISTURE-RICH AREA OF GOOD CONVERGENCE.
BUT ELSEWHERE AROUND THE FORECAST AREA PRECIP IS BASICALLY NIL ATTM.

PRIMARY FEATURE OF THIS FORECAST PACKAGE CONTINUES TO BE THE LOW
AND ITS EFFECTS (OR RELATIVE LACK THEREOF) ON THE FORECAST AREA.
ALL SHORT-RANGE MODELS IN AGREEMENT ON TAKING THE LOW WNWWD INTO
ARKANSAS TODAY BEFORE GENERALLY MEANDERING AROUND AND EVENTUALLY
WASHING OUT THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND.
PRECIP SHIELD HAS BEEN GRADUALLY WORKING ITS WAY AROUND THE CENTER
SINCE ITS ARRIVAL ONSHORE YESTERDAY. BUT AT THIS POINT THE SYSTEM
LOOKS TOO FAR NORTH FOR THIS ACTIVITY TO MAKE IT INTO OUR AREA.
HOWEVER OBSERVED 00Z AND MODEL FORECAST SOUNDINGS INDICATE THAT
OUR MOISTURE-RICH AIRMASS WILL LINGER. DESPITE ABUNDANT CLOUD
COVER FORECAST CONVECTIVE TEMPS IN THE LOWER 80S WILL AID IN
CONVECTIVE DEVELOPMENT LATER THIS MORNING THROUGH THE AFTERNOON
HOURS. DEVELOPMENT WILL BE AIDED BY ANY MESOSCALE BOUNDARIES WHICH
DEVELOPMENT FROM THE CONVECTION. THEREFORE STUCK WITH INHERITED
GOOD CHANCE POPS FOR TODAY FOR THE ENTIRE AREA. BROUGHT THE POPS
FOR THIS EVENING BACK TO LOW END CHANCE WITH LOSS OF HEATING AND
LACK OF GOOD FOCUS MECHANISMS. MEMORIAL DAY LOOKS SIMILAR TO
TODAY BUT WITH THE STORM SYSTEM WEAKENING AND A LITTLE FARTHER
FROM THE AREA HAVE NUDGED POPS DOWNWARD SLIGHTLY.

FOR THE REMAINDER OF THE PERIOD WE LINGER IN A MOIST UNSTABLE
AIRMASS DEPENDENT ON DIURNAL HEATING AND MESO BOUNDARIES FOR
CONVECTIVE DEVELOPMENT AND THUS HAVE HELD ONTO LOW END CHANCE POPS
FOR EACH DAY AND SLIGHT CHANCE POPS EACH NIGHT. LONGER RANGE
MODELS HINTING AT ANOTHER MAY FRONTAL BOUNDARY PUSHING THROUGH
LATE IN THE PERIOD. GUESS WELL SEE...

MARINE...NO FLAGS ANTICIPATED ATTM WITH MAINLY A LIGHT ONSHORE
FLOW DEVELOPING AND LINGERING.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  68  86  69  86 /  60  30  40  20  30
KBPT  81  68  86  70  87 /  60  30  40  20  30
KAEX  82  68  84  68  88 /  50  30  40  20  30
KLFT  81  69  84  69  87 /  50  30  40  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 24, 3:49 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
449 AM CDT SUN MAY 24 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-251000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
449 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT AS A MOIST AND UNSTABLE AIRMASS LINGERS IN THE WAKE OF A
LOW PRESSURE SYSTEM CROSSING THE LOWER MISSISSIPPI VALLEY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN CHANCES WILL REMAIN SLIGHTLY ELEVATED THROUGH MONDAY AS THE
LOW MOVES FURTHER AWAY FROM THE REGION WHILE WEAKENING. BY TUESDAY...RAIN
CHANCES MORE TYPICAL OF LATE MAY ARE EXPECTED WITH MAINLY AFTERNOON
AND EVENING DEVELOPMENT EACH DAY. HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The radar

The Lake Charles radar (KLCH), 94 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 lightning, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Lightning, Acadia

When
May 24, 10:30 AM CST
Where
Acadia County, Branch
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
30.350, -92.270

Lightning struck an outdoor kitchen in Branch and set the kitchen on fire.

Funnel Cloud, Calcasieu

When
May 24, 11:30 AM CST
Where
Calcasieu County, 3.22 mi SE of Vincent Lndg
Reported by
Law Enforcement
Coordinates
30.118, -93.291

Calcasieu Parish 911 Center reported three funnel clouds near the Calcasieu Refinery on West Tank Farm Road at the intersection with Big Lake Road.

Flood, Calcasieu

When
May 24, 12:00 PM CST to 1:15 PM CST
Where
Calcasieu County, 1.96 mi S of Lake Charles Lake to 1.47 mi S of Lake Charles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.202, -93.228

Calcasieu Parish 911 Center reported minor street flooding in Lake Charles on Enterprise Blvd., Creole Street, and Alamo Street.

Flood, Calcasieu

When
May 24, 12:00 PM CST to 1:15 PM CST
Where
Calcasieu County, 2.33 mi S of Lake Charles Lake to 2.31 mi S of Lake Charles Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.196, -93.233

KPLC-TV reported that Lake Street just south of the I-210 underpass was impassable due to flooding.

Heavy Rain, Calcasieu

When
May 24, 1:17 PM CST
Where
Calcasieu County, Lake Charles Muni Ar
Reported by
ASOS
Coordinates
30.120, -93.220

Lake Charles Regional Airport ASOS measured 2.34 inches of rain in one hour twenty minutes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174179, 174180, 174181, 174182, 174183.